Alert archive / West Virginia / Wind Advisories in 2022

Wind Advisory 11, NWS Charleston, WV

December 24, 2022Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Dec 24, 2022, 6:03 AM EST for Pocahontas County, Randolph County, West Virginia. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2022, 6:03 AM EST (11:03 UTC)
Expired
Dec 25, 2022, 3:51 AM EST
In force
22 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
141 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS71 KRLX 241103
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
603 AM EST Sat Dec 24 2022

WVZ523-526-241915-
/O.CAN.KRLX.HW.W.0001.000000T0000Z-221224T1200Z/
/O.NEW.KRLX.WI.Y.0011.221224T1103Z-221225T1100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
603 AM EST Sat Dec 24 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 6 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A Wind Chill Warning is in effect due to
  wind chills of 35 to 45 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ020-027>032-039-040-519>522-524-525-241215-
/O.CAN.KRLX.WI.Y.0010.000000T0000Z-221224T1200Z/
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Including the cities of West Union, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Marlinton, and Elkins
603 AM EST Sat Dec 24 2022

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished to less than 40 mph, and are expected 
to remain so. Therefore, the wind advisory is no longer needed. 
However, do expect gusts to 30 to 35 mph today into tonight.

$$

TRM
3 follow-up statements
362 
WWUS71 KRLX 241413
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
913 AM EST Sat Dec 24 2022

WVZ523-526-242215-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-221225T1100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
913 AM EST Sat Dec 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 50. 

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 6 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A Wind Chill Warning is in effect due to 
  wind chills of 35 to 45 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
503 
WWUS71 KRLX 242134
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
434 PM EST Sat Dec 24 2022

WVZ523-526-250900-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-221225T1100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
434 PM EST Sat Dec 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts 40 to 50 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 6 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A Wind Chill Warning is in effect due to
  wind chills of 35 to 45 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
090 
WWUS71 KRLX 250851
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
351 AM EST Sun Dec 25 2022

WVZ523-526-251000-
/O.CAN.KRLX.WI.Y.0011.000000T0000Z-221225T1100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
351 AM EST Sun Dec 25 2022

...WIND ADVISORY IS CANCELLED...

Winds have diminished, amd peak gusts are expected to remain blow
45 mph. Therefore, the wind advisory is cancelled.

$$

TRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 24, 5:43 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 24, 5:43 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
543 AM EST Sat Dec 24 2022

.SYNOPSIS...
A large, intense low pressure system swirling north through
eastern Canada keeps the bitter cold and light snow showers or
flurries going through the Christmas holiday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 540 AM Saturday...

Key Points:

  * Wind chills ease this afternoon.

  * Strong wind gusts diminishing for all except higher ridges

The large, intense, stacked low pressure center that drove an
arctic blast through the area early Friday morning, is at
maturity, and the surface center will start to fill as it swirls
slowly northward through eastern Canada today and tonight.
While surface pressures rise, mid level heights do not,
resulting in lowering thicknesses as warmer is occluded farther
away from the low center.

The size and slow movement of this system suggests only a
gradual, if even perceptible easing of the biting cold today
and tonight. There was not much change to the wind speed or gust
forecast, but forecast temperatures today into tonight are a
tad lower than the previous forecast. We do lose the solid solid
-28C h85 air core that is over the area this morning, during
the day today.

Winds have diminished sufficiently to let go of the wind
advisories and high wind warnings this morning. However, will
replace the high wind warnings, across the highest ridges,
through today and tonight.

Will leave the wind chill warnings up, which extend until early
this afternoon, except through tonight across the higher ridges.
Will leave next shift to decide whether to envelop that warning
for adjacent areas, as perhaps wind chill advisories.

Flurries continue out of the very cold cloud deck at the
inversion near h85, with a dusting of snow still possible across
higher windward terrain. The cloud cover may finally start to
erode from the south overnight tonight.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 200 AM Saturday...

Key Points:

  * Bitterly cold temperatures continue, though slightly warmer.

  * Wind Chill Warning for our eastern mountains until early
    afternoon.

Clouds will start off the day as an upper-level low wobbles over
Canada pushing a negatively tilted trough through the region. Slight
chance for upslope snow showers in the mountains from this energy.
During the day, clouds will start to clear as the low slides off
further north into Canada and a dome of high pressure starts to
move into the area. Winds will be slacking off by the afternoon
but wind chills will still be in the teens, single digits, and
below zero.

Sub-freezing temperatures will still be lingering for
most of Sunday but temperatures will be warmer than previous days.
20's for the lowlands, teens and lower 20's for the mountains.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 200 AM Saturday...

Key Points:

   * Warming trend starts early next week with high pressure
     dominating the first half of the week.

   * 50's and 60's possible by the end of the week.

   * Two systems: one early week with possible wintry precipitation,
     and one late next week into the weekend bringing rain.

Models are picking up on a positive tilt trough with an upper-
level low that may bring snow to our area Monday and Tuesday.
Monday afternoon brings the southern stream through.
Temperatures, though warmer will still be around freezing in the
lowlands. Amounts at this time look to be minimal (less than a
quarter of an inch) and mostly confined in our westernmost
counties(southeast OH, northeastern KY, and the Tri-State Area.
Will continue to monitor this.

Afterwards, high pressure takes the reins and the weather will
be more mild and dry for Tuesday afternoon through Friday
morning.

Thursday, a warm front on the leading edge of a disturbance
will approach the region from the southwest. Clouds will
increase but temperatures look to be above average (50's and low
60's for the lowlands; scattered 50's and 40's in the
mountains.).

The weekend looks to be wet, but warmer than average as another
trough digs deep into the CONUS. temperatures as previously
mentioned will be warm, so all precipitation looks to be all
rain at this point. Temperatures look colder behind this front
as it passes, but not as severe as we have seen this weekend.
Models are still divergent on this system's arrival.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
As of 1255 AM Saturday...

Low pressure to the north will continue to advect MVFR stratocu
through Saturday. These MVFR ceilings may start to break
Saturday night. Visibility reductions are expected to bounce
between MVFR and VFR as gusty winds blow snow around through the
period with light SHSN at times into Saturday morning before
tapering off.

Gusty west to southwest surface flow prevails beneath moderate west
to southwest flow aloft that veers to west late Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing and intensity of restrictions in
snow showers could vary, as well as break up of MVFR ceilings
Saturday night. Gusty winds will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SAT 12/24/22
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    H    H    L    M    M    M    L    L    L    M    H
EKN CONSISTENCY  H    M    H    H    H    H    H    H    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
Widespread IFR conditions not expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Chill Warning until noon EST today for WVZ005>011-013>020-
     024>034-039-040-515-517-519-521-524-525.
     Wind Advisory until 7 AM EST this morning for WVZ020-027>032-
     039-040-519>522-524-525.
     Wind Chill Warning until noon EST Sunday for WVZ516-518-520-
     522-523-526.
     High Wind Warning until 7 AM EST this morning for WVZ523-526.
OH...Wind Chill Warning until noon EST today for OHZ066-067-075-076-
     083>087.
KY...Wind Chill Warning until noon EST today for KYZ101>103-105.
VA...Wind Chill Warning until noon EST today for VAZ003-004.

&&

SYNOPSIS...TRM/LTC
NEAR TERM...TRM
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...TRM
Hazardous weather outlook, Dec 24, 2:54 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
254 AM EST Sat Dec 24 2022

WVZ020-027>032-039-040-519-521-524-525-250800-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Northwest Webster-Southeast Pocahontas-
Northwest Randolph-
254 AM EST Sat Dec 24 2022

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>026-033-034-515-517-250800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Northwest Fayette-
254 AM EST Sat Dec 24 2022

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-250800-
Southeast Raleigh-Southeast Fayette-
254 AM EST Sat Dec 24 2022

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-250800-
Northwest Pocahontas-Southeast Randolph-
254 AM EST Sat Dec 24 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-250800-
Southeast Nicholas-Southeast Webster-
254 AM EST Sat Dec 24 2022

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Dec 24, 3:07 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 AM EST Sat Dec 24 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-241415-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Flatwoods, Raceland, Russell, Grayson,
Olive Hill, Carter Caves State Park, Grayson Lake State Park,
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park,
New Lexington, Crooksville, Somerset, McConnelsville, Stockport,
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur,
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington,
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg,
Vienna, St. Marys, Belmont, Paden City, Sistersville,
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, West Union, Williamson,
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway,
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton,
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon,
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley,
Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
307 AM EST Sat Dec 24 2022

...SLICK SURFACES AND REDUCED VISIBILITIES POSSIBLE THIS MORNING...

Arctic air, light snow showers and strong winds, will maintain
dangerous travel conditions anywhere there is still ice and snow
on roads and walkways, through this morning. Icy surfaces may be
hidden as snow dusts over roads and walkways. In addition, sudden
changes in visibility are possible in blowing snow.

Use caution if traveling, and allow extra time to reach your
destination. Also allow for plenty of stopping distance.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 9:00 AM ESTWind Chill AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more7 hr
Dec 24, 4:06 PM ESTWind Chill AdvisoryRLXBarbour, Fayette, McDowell, Nicholas, Pocahontas, Raleigh and 5 more4 hr

Nearby

Wind Advisories in West Virginia, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.